Discussions By Condition: I cannot get a diagnosis.


Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: Matjeixan
  • February 1, 2009
  • 06:46 PM

I have personal involvement in a situation of a delicate nature. I Have read articles, about the Psychiatric Adverse Effects of Corticosteroids and I am enquiring if these drugs could effect a psychological change or the behavior of a patient who has undergone a Sex Offenders Treatment Program (UK) following a sexual offence?

I will quickly give you some details: The subject is a 42 year old male who has a history of sexual offences . In 2004 he committed a relatively minor offence and was offered to opportunity to complete the SOTP. He was completely committed to the program and to the changes in his behavior it offered. He remained offence free for four years and has developed a long term relationship and has three children.

During an acute attack of gout he was prescribed Prednisolone for, initially five to six weeks in September 2008. He was to take 12 x 5mg tablets for the first week, reducing by two tablets each week until the prescription ended. This cured the gout and, at this time had no psychiatric effects that were noted. However, over the next two months he was recognised to be suffering from mood swings, mild aggressive behavior, irritation, depression, insomnia and had suicidal thoughts.

In December 2008 the subject developed another attack of gout, he was initially offered pain killers and Indometacin tablets which did offer relief. He was then prescribed another short course of Prednisolone. 18 x 5mg per day for eight days. (also Indometacin 50mg x 4 daily/Tramadol Hydrochloride 50mg 4 x daily - or as required - Omeprazole 20mg x 2 daily/ Felodipine 2.5 x 1 daily.)

During this course of treatment the subject was reporting similar feelings and anxieties as before. His mood was aggressive, he became Morose and in turn hyper-active. He reported a 'fuzzy' feeling in his head, insomnia, a feeling of 'not being loved' or worthlessness. Again his family recognised changes in his personality and demeanor.

He than, in what the subject describes as, a 'mad moment', committed another sexual offence. He has reported that during the past four years he has been able to control these sexual feeling and thoughts due to the skills he learnt on the SOTP, however, he was not able to call upon these skills on this occasion and is devastated by his actions.

To recap, my question is, could the Prednisolone have effected the subjects behavior sufficiently to allow these sexual thoughts and motives to be heightened and in turn the depression and other psychiatric symptoms, to lessen the effect of the 'blockkers' he has developed since his last offence?

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?